Texas, 2001

Damaging Wind in Texas, May 28, 2001

May 28, 2001 · NWS SHV · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 1:20 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 28, 1:20 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 AM CDT MON MAY 28 2001

MASSIVE MCS DEVELOPED ACROSS OK...PRODUCING AREAS OF DAMAGING WINDS
NEARLY STATEWIDE. PRESENTLY...THIS ACTIVITY BEARING DOWN INTO NW
SECTIONS OF REGION. SOME ACTIVITY MAY HAVE TROUBLE REACHING SOUTHERN
PORTIONS OF AREA AS LOW LEVEL WINDS BECOME MORE SOUTHWESTERLY...
CUTTING MOISTURE OUT OF EAST TX. OUTFLOW BOUNDARIES PROVIDE LOTS OF
OPPORTUNITIES FOR CONVECTIVE REDEVELOPMENT MONDAY AFTERNOON.
INSTABILITES NEARLY AS HIGH...BUT LOW LEVEL VEERING NOT AS DRAMATIC.

DEEP CLOSED LOW OVER GREAT LAKES OPENS UP...BUT IS REPLACED BY
DEEPER CLOSED LOW REDEVELOPING OVER SOUTHERN NEW ENGLAND. THIS
SHOULD REINFORCE LOW LEVEL SOUTHERLY FLOW OUT OF GULF AND ALLOW NW
FLOW ALOFT TO CONTINUE AS WELL. FOCUSING WARM FRONT WILL PULL TO
THE NORTH AND EAST IN RESPONSE TO UPPER LOW REFORMING...KEEP SOUTH
PORTIONS IN SLIGHT CHANCE REST OF PERIOD...BEST POPS IN SOUTH AR AS
MCS DEVELOPMENT MAY REAPPEAR ACROSS OK TONIGHT...AND EVEN POSSIBLY
TUESDAY NIGHT.

DAYTIME HIGH GRADIENT WILL LIKELY INCREASE AS DRYING PORTIONS OF
EAST TX SHOULD ALOW FOR 90 DEGREE READINGS NEXT FEW DAYS. MUST WRAP
UP ZONE PACKAGE SOON AND SHIFT ATTENTION TO SEVERE WEATHER THREAT.

SHV 87/70/89/68  4233
MLU 85/70/87/70  5343
TXK 86/70/86/68  3454
TYR 89/71/90/72  3222
LFK 91/71/91/73  3222

VII

.SHV...NONE.

In the hours before

Local storm report, May 28, 2:44 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 AM CDT MON MAY 28 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0209 AM    MOUNT VERNON              TX   WIND DAMAGE
05/28/01   FRANKLIN                       TREES AND POWER LINES
                                          DOWN ACROSS THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, May 28, 4:03 AM CST, 27 minutes before
LAZ010-017-TXZ152-153-165>167-281100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 AM CDT MON MAY 28 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM...
A LINE OF STRONG THUNDERSTORMS FROM MANSFIELD LOUISIANA...TO LUFKIN
TEXAS...WAS MOVING SOUTHEAST AT 35 MILES AN HOUR. THESE
THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING STRONG...GUSTY
WINDS...UP TO 50 MILES AN HOUR. THESE WINDS MAY UPROOT A FEW SMALL
TREES...AND BLOW SOME TREE LIMBS DOWN...AS THEY MOVE THROUGH EAST
TEXAS...AND WEST CENTRAL LOUISIANA.

The radar

The Ft Polk radar (KPOE), 145 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
May 28, 4:30 AM CST
Where
Angelina County, 20 mi SE of Lufkin
Measured
60 kt (69 mph)
Injuries
1 direct, 0 indirect
Property damage
$22,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
31.150, -94.500

Tree fell through a travel trailer at Hanks Creek Park at Sam Rayburn Reservoir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242027.